Prospective longitudinal examinations of anthracycline-induced cardiomyopathy in a homogeneous cohort are rare in pediatric oncology. We herein report the results of observations on the frequency of cardiomyopathy in doxorubicin-treated sarcoma patients in Germany, Austria, and Switzerland.
The Late Effects Surveillance System (LESS) prospectively collects longitudinal data on late sequelae of antineoplastic therapy in Ewing-, soft tissue-, and osteosarcoma patients treated within the therapy trial protocols of the German Society of Pediatric Oncology and Hematology. Two hundred sixty-five relapse-free patients who had received doxorubicin for the treatment within the EICESS-92/EURO-E.W.I.N.G.-99, COSS-96, and CWS-96 therapy trials were serially examined by echocardiography. The analyzed population consisted of 142 males and 123 females. Their mean age at the end of therapy was 13 ± 5 years. The mean follow-up time was 34 ± 12 months. The mean cumulative doxorubicin dose was 290 ± 91 mg/m2.
In this cohort, the total cumulative incidence of doxorubicin-induced cardiomyopathy was 7.5%. Four patients (1.5%) suffered from a symptomatic cardiomyopathy and 16 (6%) from a subclinical cardiomyopathy. Cardiomyopathy manifested in 11 cases already under antineoplastic therapy and in the remaining nine cases at a median of 26 days (range: 17–174 days) after stopping antineoplastic therapy. Univariate and multivariable analysis did not confirm any of the known risk factors for developing anthracycline-induced cardiomyopathy in our patient group within the described time interval.
After a mean follow-up of 34 ± 12 months, cumulative incidence of doxorubicin-induced cardiomyopathy in our pediatric sarcoma patients was at the lower end of that reported by other groups. Pediatr Blood Cancer 2006, 46:489–495. © 2005 Wiley-Liss, Inc.